Repository: Freie Universit├Ąt Berlin, Math Department

On strongly nonlinear gravity waves in a vertically sheared atmosphere

Schlutow, M. and Voelker, G.S. (2020) On strongly nonlinear gravity waves in a vertically sheared atmosphere. Mathematics of Climate and Weather Forecasting, 6 (1). pp. 63-74.

Full text not available from this repository.

Official URL:


We investigate strongly nonlinear stationary gravity waves which experience refraction due to a thinvertical shear layer of horizontal background wind. The velocity amplitude of the waves is of the same orderof magnitude as the background flow and hence the self-induced mean flow alters the modulation propertiesto leading order. In this theoretical study, we show that the stability of such a refracted wave depends on theclassical modulation stability criterion for each individual layer, above and below the shearing. Additionally,the stability is conditioned by novel instability criteria providing bounds on the mean-flow horizontal windand the amplitude of the wave. A necessary condition for instability is that the mean-flow horizontal wind inthe upper layer is stronger than the wind in the lower layer.Keywords:Internal gravity waves; Modulation equations; Shea

Item Type:Article
Additional Information:Open access
Uncontrolled Keywords:Internal gravity waves; Modulation equations; Sheared flow
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
Divisions:Department of Mathematics and Computer Science > Institute of Mathematics > Geophysical Fluid Dynamics Group
ID Code:2488
Deposited By: Ulrike Eickers
Deposited On:16 Feb 2021 15:33
Last Modified:16 Feb 2021 15:33

Repository Staff Only: item control page